North Dakota, 2003

Tornado in North Dakota, June 21, 2003

June 21, 2003 · NWS BIS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 21, 1:30 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 21, 1:30 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SAT JUN 21 2003

MAIN CONCERN TODAY IS THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
AND INTO THIS EVENING AND AGAIN ON SUNDAY.

MODELS IN FAIR AGREEMENT WITH SLOW-MOVING SURFACE TROUGH NOW LOCATED
ALONG LINE FROM W OF KMOT TO W OF KN60 TO W OF KBIS TO W OF KD07.
THIS TROUGH WILL MOVE TO JUST EAST OF KJMS TO KMBG LINE BY 12Z
SUNDAY. VERY UNSTABLE AIRMASS OF -4 TO -7 MSAS LIS NOW IN PLACE
OVER CENTRAL DAKOTAS. APPROACHING S/W OVER FRONTAL BOUNDARIES WILL
TRIGGER INCREASINGLY STRONG CONVECTION AS THEY MOVE INTO THIS
UNSTABLE AIRMASS. WILL ISSUE PACKAGE A LITTLE EARLY. CONVECTION WILL
CONTINUE OR REBUILD AGAIN TOMORROW OVER SOUTHEAST AND EASTERN
PORTION OF FORECAST AREA. WILL CONTINUE DRY MONDAY BUT BRING CHANCE
POPS IN AGAIN AFTER MIDNIGHT MONDAY.

IN EXTENDED NO BIG CHANGES AS MODELS HAVING INCREASINGLY DIFFICULT
TIME AGREEING ON SOLUTION FOR MID WEEK. WILL ATTEMPT TO FIT INTO
NORTHERN PLAINS GRIDS. ADDED DRY SATURDAY FOR DAY 7.

.BIS...NONE.

HW
Hazardous weather outlook, Jun 21, 4:21 AM CST, 13 hours 23 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
521 AM CDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND
TONIGHT. SOME STORMS MAY BE SEVERE AND WITH HEAVY RAIN OVER CENTRAL
NORTH DAKOTA TODAY. THE SEVERE WEATHER AND HEAVY RAIN THREAT WILL
SHIFT EAST TO THE JAMESTOWN AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL NORTH DAKOTA TODAY AND
THIS EVENING.

VINING

In the hours before

Local storm report, Jun 21, 3:45 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

445 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0430 PM    BALDWIN                   ND   2 INCH HAIL

06/21/03   BURLEIGH                       EVENT DURATION 8

                                          MINUTES. REPORTED BY

                                          STORM SPOTTER.
Local storm report, Jun 21, 3:48 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

448 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0430 PM    BALDWIN                   ND   2 INCH HAIL

06/21/03   BURLEIGH                       EVENT DURATION 8

                                          MINUTES. REPORTED BY

                                          STORM SPOTTER.

0432 PM    2 SW BALDWIN              ND   .75 INCH HAIL

06/21/03   BURLEIGH                       REPORTED BY HAM RADIO

                                          OPERATOR.

0439 PM    9 SSW MERCER              ND   TORNADO

06/21/03   MCLEAN                         EVENT DURATION 12

                                          MINUTES. REPORTED BY

                                          PUBLIC.
Local storm report, Jun 21, 4:22 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

522 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0520 PM    REGAN                     ND   1.5 INCH HAIL

06/21/03   BURLEIGH                       EVENT DURATION 2

                                          MINUTES. REPORTED BY

                                          HAM RADIO OPERATOR.
Local storm report, Jun 21, 4:32 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

532 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0530 PM    6 N KARLSRUHE             ND   1 INCH HAIL

06/21/03   MCHENRY                        EVENT DURATION 2

                                          MINUTES. REPORTED BY

                                          COOPERATIVE OBSERVER.
Special weather statement, Jun 21, 4:42 PM CST, 1 hour 2 minutes before
NDZ002-010-017-018-032-033-040-041-043-044-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT SAT JUN 21 2003

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR BURKE...
MOUNTRAIL...MCKENZIE...BILLINGS...DUNN...STARK...SLOPE...HETTINGER...
BOWMAN...AND ADAMS COUNTIES...

CENTRAL AND EASTERN NORTH DAKOTA REMAIN IN THE SEVERE THUNDERSTORM
WATCH UNTIL 900 PM CDT.

A LINE OF THUNDERSTORMS IN CENTRAL NORTH DAKOTA WERE MOVING EAST AT
10 MPH. LARGE HAIL AND HEAVY RAIN ARE LIKELY WITH THESE
THUNDERSTORMS.  SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH
LITTLE ADVANCE WARNING.

WESTERN NORTH DAKOTA CAN EXPECT SCATTERED SHOWERS...AND A FEW
THUNDERSHOWERS.

TSW
Local storm report, Jun 21, 5:18 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

618 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0615 PM    6 SE RUGBY                ND   1 INCH HAIL

06/21/03   PIERCE                         EVENT DURATION 3

                                          MINUTES. REPORTED BY

                                          STORM SPOTTER.

The radar

The Bismarck radar (KBIS), 94 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Kidder

When
June 21, 5:44 PM CST
Where
Kidder County, 4 mi E of Tappen
Rating
F0
Path width
30 yd
Reported by
GENERAL PUBLIC
Coordinates
46.867, -99.533

Tornado briefly touched down in open country.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyThe tornado archive for North Dakota, 2003Warnings in North Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366716.